Colorado, 2020

Hail in Colorado, June 27, 2020

June 27, 2020 · NWS PUB · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed across the mountains during the afternoon and then lifted northeast to the adjacent plains through the late afternoon and evening. A few stronger storms that produced hail were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated to scattered thunderstorms developed across the mountains during the afternoon and then lifted northeast to the adjacent plains through the late afternoon and evening. A few stronger storms that produced hail were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 2:24 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 2:24 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
324 PM MDT Sat Jun 27 2020

.SHORT TERM...(This evening through Sunday)
Issued at 254 PM MDT Sat Jun 27 2020

There is a severe thunderstorms risk this evening over the far
eastern plains. Convection has formed over the Raton Mesa and the
Palmer Divide regions late this afternoon afternoon, with the
remnants propagating northeast into better environments. The
Palmer Divide storms will move into an environment with around
2000-2500 J/kg and around 30kts of 6km bulk shear, whereas the
Raton Mesa storms will propagate into an environment of < 1000
J/kg, 30 kts of 6km bulk shear, and LCLs of around 10kft. The main
risk for the storms over Kiowa, Bent, and Prowers Counties will
be hail up to 1 inch in diameter and wind gusts up to 60mph,
whereas the main risk for the Raton Mesa storms will be gusty
outflow winds of around 60 mph, hail around the size of nickels,
and cloud to ground lightning. Storms will dissipate by around
10pm to midnight.

Overnight will remain dry and low temperatures will be right around
what we've been experiencing lately. 60s over the plains, 40s over
the mountain valleys and Teller County, and 30s over the mountains.

Near critical fire weather conditions will be in place over the
lower elevations tomorrow afternoon. RH values will be below 15, but
wind speeds and gusts will be too light for any fire weather
highlight issuance. Scattered thunderstorms are expected over the
mountains during the afternoon, but should remain confined to the
higher elevations. I bumped up high temperatures over the eastern
plains tomorrow afternoon, with Lamar expected to reach around 105F
La Junta around 103F. Otherwise, the upper 90s are expected over the
rest of the plains, the mid to upper 80s over the mountain valleys
and Teller County, and the 50s to 60s over the mountains.

.LONG TERM...(Sunday night through Saturday)
Issued at 254 PM MDT Sat Jun 27 2020

Upper low will be ejecting northeastward through the northern
U.S. Rockies on Monday while trailing energy within the broad
western U.S. upper trough rotates into eastern NV/UT. This will
put CO under increasing southwest flow aloft on Monday. Dry and
hot conditions will spread across southern Colorado with the
potential for critical fire weather conditions to return to the
valleys and portions of the lower eastern slopes of the southeast
mountains. Will hoist another Fire Weather Watch for the San Luis
valley, Fremont County and the Wets/Sangres and Huerfano county
region, where conditions are expected to be the most widespread
and persistent. Coverage looked spottier and less persistent
across the upper Arkansas river valley in Chaffee county, and
along the remainder of the southeast plains...but conditions could
come close across El Paso county. Will let later shifts expand
the watch if necessary.

Monday night will be a warm night for much of the area with poor
humidity recoveries along the lower eastern slopes where westerly
downslope flow continues into the lee side surface trough.  Upper
trough swings through the area on Tuesday though moisture is scant.
This will likely be another critical fire weather day for the
valleys and lower slopes of the mountains and adjacent plains.
Models still differ with the placement of a cold front across the
plains. NAM brings a weak push in early in the day Tuesday then
washes it back northward in the afternoon as pressures fall across
southeast CO ahead of the approaching trough. GFS keeps the front
pinned up along the northern slopes of the Raton Mesa region with
a little better moisture available across El Paso county. And EC
has the front positioned along or just north of highway 50. To the
north of this boundary some slight cooling may be noted...but
otherwise, moisture return doesn't look strong enough for much
more than isolated pops across northern areas.

Once the upper trough passes by Tuesday evening, the cold front
makes a deeper push through southeast CO.  Again, moisture return
behind the front looks poor for Wednesday so although there will be
a slight cool down for eastern areas precipitation chances look
slim.  Winds look a tad weaker on Wednesday...so conditions for fire
weather do not look as critical at this point even though
afternoon relative humidity values will still be low.

Upper ridge builds in from the south for late week tapping a more
southerly flow trajectory.  This will bring a gradual moistening of
the atmosphere, especially Friday and next Saturday with a return of
thunderstorms to the forecast.  -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 254 PM MDT Sat Jun 27 2020

VFR conditions are expected throughout the forecast period for KALS,
KCOS, and KPUB. Isolated thunderstorms with gusty outflow winds
may impact the terminals through the afternoon, but clearing
skies and dry conditions will return this evening and continue
through Sunday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening
for COZ222-224-225-229.

Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...SKELLY
LONG TERM...KT
AVIATION...SKELLY
Hazardous weather outlook, Jun 27, 10:28 AM MST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Sat Jun 27 2020

COZ058>089-093>099-281730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Sat Jun 27 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected to develop across
the mountains this afternoon, with storms lifting north and east
across the adjacent plains through the late afternoon and out across
the far southeast plains into the evening. The main risks from the
storms over Kiowa, Bent, and Prowers Counties will be 1 inch hail
and 60 mph winds, whereas the main risks from the storms over
eastern Las Animas and Baca Counties are 60 mph winds and nickel
sized hail. All the storms will have cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated, high-based mountain thunderstorms are possible Sunday
afternoon, with a limited chance of one making it to the I-25
corridor. Lightning and gusty outflow winds of around 45 mph will be
the primary threats with any storms that do form.

Fire danger increases into the early part of the week. as spotty
critical fire weather conditions are expected on Sunday with more
widespread conditions anticipated for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across southeast Colorado this afternoon and evening.

SKELLY/29

In the hours before

Special weather statement, Jun 27, 2:18 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
318 PM MDT Sat Jun 27 2020

COZ079-086-272145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
318 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUEBLO COUNTY UNTIL
345 PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Greenhorn Mountain, or 15 miles east of Junkins
Burn Scar, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

LAT...LON 3798 10492 3825 10493 3824 10481 3814 10480
      3814 10460 3798 10460
TIME...MOT...LOC 2118Z 259DEG 18KT 3806 10485

KTS
Special weather statement, Jun 27, 2:42 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sat Jun 27 2020

COZ084-085-272200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
342 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EL PASO COUNTY UNTIL
400 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 36 miles east of Colorado Springs, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rush.

LAT...LON 3897 10405 3876 10405 3876 10421 3894 10422
      3898 10406
TIME...MOT...LOC 2142Z 259DEG 18KT 3884 10414

KTS
Special weather statement, Jun 27, 2:44 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT Sat Jun 27 2020

COZ086-272230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
344 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 430
PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salt Creek, or 7 miles south of Pueblo, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Avondale, Pueblo Depot, Salt Creek and Blende.

LAT...LON 3801 10483 3817 10482 3833 10447 3834 10425
      3800 10433
TIME...MOT...LOC 2144Z 269DEG 18KT 3816 10456

KTS
Special weather statement, Jun 27, 3:29 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Sat Jun 27 2020

COZ086-089-093-272315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
429 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Olney Springs, or 33 miles east of Pueblo, moving east
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ordway, Sugar City and Crowley.

LAT...LON 3822 10424 3844 10425 3852 10358 3814 10357
TIME...MOT...LOC 2228Z 267DEG 21KT 3834 10401

RODRIGUEZ
Special weather statement, Jun 27, 4:31 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
531 PM MDT Sat Jun 27 2020

COZ089-095-280015-
Crowley County CO-Western Kiowa County CO-
531 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA AND NORTHEASTERN
CROWLEY COUNTIES UNTIL 615 PM MDT...

At 530 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wild Horse Point to 17 miles northeast of
Sugar City to 10 miles west of Arlington. Movement was east at 40
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Haswell and Arlington.

LAT...LON 3846 10290 3831 10296 3831 10363 3852 10358
      3853 10317 3861 10317 3861 10288
TIME...MOT...LOC 2330Z 264DEG 35KT 3851 10344 3844 10348 3835 10353

RODRIGUEZ
Special weather statement, Jun 27, 5:13 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
613 PM MDT Sat Jun 27 2020

COZ095>098-280100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
613 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 700 PM MDT...

At 613 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles west of Eads to near Haswell to 8
miles east of Blue Lake. Movement was east at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Neegronda Reservoir, Queens Reservoir and Blue Lake.

LAT...LON 3828 10242 3818 10317 3838 10331 3852 10331
      3853 10317 3861 10317 3861 10253
TIME...MOT...LOC 0013Z 256DEG 34KT 3854 10309 3841 10308 3826 10309

RODRIGUEZ

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
June 27, 5:35 PM MST to 5:38 PM MST
Where
Kiowa County, 6.42 mi WNW of Eads
Measured
1 in hail
Reported by
Public
Coordinates
38.530, -102.880

Public report of 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906675.